Texas, 2009Hail and Damaging Winds in Texas, May 24, 2009
May 24, 2009 · NWS BRO · 8 events in 3 counties and zones
A series of upper level disturbances, an unstable atmosphere and an approaching cold front produced showers and thunderstorms across portions of Deep South Texas throughout the day May 24th. During the early morning hours, a small thunderstorm complex intensified over the western portion of the Lower RGV before accelerating through Weslaco, La Feria, Brownsville, and South Padre Island then…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of upper level disturbances, an unstable atmosphere and an approaching cold front produced showers and thunderstorms across portions of Deep South Texas throughout the day May 24th. During the early morning hours, a small thunderstorm complex intensified over the western portion of the Lower RGV before accelerating through Weslaco, La Feria, Brownsville, and South Padre Island then raced into the Gulf. Wind gusts to 50 mph or higher along with brief but frequent cloud to ground lightning strikes caused damage around daybreak. After a hot and sunny day, another round of storms crossed the Lower Valley during the mid evening, producing more hail and severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 24, 2:54 AM CST, 51 minutes earlier.
Area forecast discussion, May 24, 2:54 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
354 AM CDT SUN MAY 24 2009
.DISCUSSION...MAIN CONCERN FOR THIS MORNING IS THE THUNDERSTORM
COMPLEX TRAVERSING THE CWA. THIS COMPLEX STARTED WEST OF ZAPATA
AT THE BEGINNING OF SHIFT...10 PM...AND IS NOW OVER MUCH OF
HIDALGO COUNTY. HOW MUCH WILL PERSIST BY 6 AM WHICH IS VALID TIME
FOR THE FORECAST PACKAGE. STRONGEST PORTION OF COMPLEX MOVING
SOUTHEAST WELL SOUTH OF THE BORDER WHILE THE NORTHERN EDGE IS
SLOWLY DISSIPATING. IR SATELLITE SUGGEST WARMING OF THE TOPS IN
THE NORTH WITH MUCH COLDER TOPS IN THE SOUTH. WILL ADDED CHANCE
POPS FOR THE FIRST HALF OF THE MORNING BUT WILL MONITOR UNTIL
SHIFT ENDS AROUND 6 AM.
OTHERWISE...WEATHER PATTERN STILL RESEMBLES AN ACTIVE SEA BREEZE
SCENARIO WITH LIGHT EAST TO SOUTHEAST WINDS MODERATE HIGH
PRECIPITABLE WATER VALUES AND PLENTY OF HEATING TO HELP INITIATE THE
STORMS. LOW LEVEL WINDS ALSO SUGGEST SOME LOW LEVEL CONVERGENCE
POSSIBLE THIS AFTERNOON MAYBE ENHANCING THE AREAL COVERAGE. AT
THIS TIME THINKING THAT DEBRIS CLOUDS FROM MORNING COMPLEX MAY
KEEP AFTERNOON ACTIVITY AT BAY SO WILL MAINTAIN THE SLIGHT CHANCE
POPS FOR NOW. TRENDED WITH THE WARMER MAV TEMPS BUT THIS MAY NOT
OCCUR IF CLOUDS HOLD ON THROUGH THE DAY.
BEYOND TODAY RAIN CHANCES DIMINISH AND TEMPERATURES RISE MONDAY
AND TUESDAY AS LOW PRESSURE TROUGH DEVELOPS OVER THE ARKLATEX
REGION WITH AN UPPER HIGH BUILDING OVER SOUTHWEST TEXAS. THIS
PRODUCES A SOUTH TO SOUTHWEST FLOW OVER DEEP SOUTH TEXAS WHICH
SHOULD HELP LOWER THE MOISTURE CONTENT AND REDUCE THE RAIN
CHANCES FOR THIS TIME PERIOD. DOWNSLOPING AFFECT INCREASES
TEMPERATURES WITH THE CENTURY MARK BEING BROKEN OUT WEST AND MID
TO UPPER 90S FOR THE MIDDLE AND LOWER VALLEY. OVERNIGHT LOWS ALSO
STAYING QUITE WARM AS WELL.
MODELS SUGGEST AN UPTICK IN RAIN CHANCES FOR MIDDLE TO END OF THE
WEEK. CONFIDENCE NOT HIGH AT THIS POINT IN TIME TO INCREASE POPS
BEYOND SLIGHT CHANCE. A SURFACE BOUNDARY TO PUSH SOUTH FROM
DEPARTING UPPER TROUGH. CONVERGENCE AND INTERACTION WITH SEABREEZE
MIGHT BE ENOUGH TO TRIGGER AFTERNOON AND EVENING CONVECTION.
SLIGHT CHANCES WERE ADDED FOR WEDNESDAY NIGHT THROUGH FRIDAY WITH
DAY TO DAY CHANGES LIKELY. TEMPERATURES SHOULD MODERATE WITH THE
POSSIBLE INCREASE OF CLOUDS DUE TO THE POSSIBLE RAIN.
&&
.AVIATION...WINDS WILL CONTINUE FROM THE SOUTH AROUND 10KTS TO START
THE DAY. THE SEA BREEZE IS EXPECTED TO PROGRESS INLAND DURING THE
EARLY AFTERNOON...SWITCHING WINDS TO THE SOUTHEAST. THE SEA BREEZE IS
ALSO EXPECTED TO SPARK A FEW SHOWERS AND THUNDERSTORMS. SHOWERS WILL
BE ISOLATED...BUT WILL BRING LOCALIZED DOWNPOURS WITH REDUCED VIS
AND VARIABLY GUSTY WINDS.
&&
.MARINE...AT 3AM BUOY020 REPORTED SOUTH WINDS AT 12KTS AND SEAS 3
FEET WITH AN 8 SECOND PERIOD FROM THE ENE. WAVE HEIGHTS HAVE BEGUN
TO LOWER...WHILE PERIOD LENGTH IS EXPECTED TO SLOWLY DECREASE DURING
THE NEXT 24 HOURS AS THE EFFECTS FROM THE BROAD LOW PRESSURE AREA
OVER THE NORTH CENTRAL GULF HAVE MOVED WELL INLAND. SOUTHERLY FLOW
HAS BEGUN OVER THE COASTAL WATERS AND IS EXPECTED TO CONTINUE
THROUGH MOST OF THE UPCOMING WEEK. WINDS WILL REMAIN IN THE 10 TO 15
KNOT RANGE...SO ADVISORIES ARE NOT EXPECTED. A FEW SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS WEEK...MAINLY EARLY WEEK BEFORE
RIDGING ALOFT MOVES IN FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE
CURRENTLY MOVING TOWARD THE COAST...AND MAY BRING BREEZY CONDITIONS
AND OCCASIONAL LIGHTNING IN THE REGION AFTER SUNRISE POSSIBLY
LASTING THROUGH NOON.
EXPECT SLIGHTLY HIGHER WATER AT THE BEACHES AROUND HIGH TIDE AT 614
AM SUNDAY MORNING AS THE TIDES HAVE BEEN RUNNING ABOUT A FOOT ABOVE
PREDICTED. HIGH TIDE WILL BE 2.5 TO 3 FEET...WHICH MAY RESULT IN RUN
UP ALONG THE BEACHES. RIP CURRENT RISK IS MODERATE AND MAY DECREASE
FURTHER IN THE NEXT DAY OR TWO AS THE SWELL COMPONENT DIMINISHES.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 92 75 94 78 / 40 10 20 10
BROWNSVILLE 95 75 96 78 / 40 10 20 10
HARLINGEN 97 74 97 76 / 40 10 20 10
MCALLEN 98 74 99 76 / 40 20 10 10
RIO GRANDE CITY 98 74 102 76 / 10 20 10 10
SOUTH PADRE ISLAND 87 76 88 77 / 20 10 20 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
59/64
Hazardous weather outlook, May 23, 1:33 PM CST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
233 PM CDT SAT MAY 23 2009
TXZ248>257-241945-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
233 PM CDT SAT MAY 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-241945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
233 PM CDT SAT MAY 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 24, 12:25 AM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
125 AM CDT SUN MAY 24 2009
TXZ248-249-252-240800-
JIM HOGG-ZAPATA-STARR-
125 AM CDT SUN MAY 24 2009
...STRONG THUNDERSTORMS WILL AFFECT WESTERN ZAPATA COUNTY...
THUNDERSTORMS...MOVING SOUTHEAST AT 25 MPH...WILL AFFECT
BUSTAMANTE...ZAPATA...FALCON AND FALCON DAM...UNTIL 300 AM CDT.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS MAY WANT TO DELAY TRAVEL. BRIEFLY GUSTY WINDS CAN ALSO BE
EXPERIENCED AHEAD OF THE THUNDERSTORM.
&&
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.
SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.
REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION
64/JS
Event by event
4 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning, Hidalgo
- When
- May 24, 3:45 AM CST
- Where
- Hidalgo County, 0.69 mi S of Weslaco
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 26.160, -97.980
An emergency manager reported that lightning struck a home in Weslaco during an early morning thunderstorm. A fire engulfed the home which was completed destroyed. There were no injuries reported.
Thunderstorm Wind, Cameron
- When
- May 24, 4:10 AM CST
- Where
- Cameron County, 1.51 mi NNW of Palmetal
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 26.200, -97.690
A trained spotter reported they had estimated a wind gust up to approximately 60 miles per hour during a thunderstorm approximately 5 miles southwest of the Harlingen Airport.
Thunderstorm Wind, Cameron
- When
- May 24, 5:00 AM CST
- Where
- Cameron County, 2.64 mi ENE of Port Isabel
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mariner
- Coordinates
- 26.088, -97.163
Measured winds of 53 mph were recorded at the Isla Grande Resort on the south side of the Town of South Padre Island as a strong thunderstorm swept through. Awnings blew down nearby at Isla Blanca park, where winds may have been a bit higher in the exposed area.
Hail, Hidalgo
- When
- May 24, 8:47 PM CST
- Where
- Hidalgo County, Donna
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.170, -98.050
A trained spotter reported nickel size hail fell in Donna during a thunderstorm that moved through Hidalgo County.
Hail, Hidalgo
- When
- May 24, 8:53 PM CST
- Where
- Hidalgo County, 2.21 mi WSW of Weslaco
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.163, -98.015
Quarter size hail fell along Milagros Road between Donna and Weslaco during a thunderstorm that moved through Hidalgo County. A news reporter from KRGV-TV-5 reported nickel size hail in the vicinity at around the same time.
Hail, Hidalgo
- When
- May 24, 8:55 PM CST
- Where
- Hidalgo County, 0.69 mi S of Weslaco
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.160, -97.980
A trained spotter reported that half-dollar size hail fell in Weslaco during a thunderstorm that moved through Hidalgo County.
Hail, Willacy
- When
- May 24, 8:55 PM CST to 9:15 PM CST
- Where
- Willacy County, 0.4 mi WNW of Raymondville
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 26.482, -97.786
A Raymondville Volunteer Fire Department employee reported penny size hail fell in the city of Raymondville during a thunderstorm that moved through Willacy County. The Willacy County Emergency Manager also reported penny size hail had fallen in the city of Raymondville during this thunderstorm.
Thunderstorm Wind, Willacy
- When
- May 24, 9:15 PM CST
- Where
- Willacy County, 1.1 mi W of Raymondville to 0.93 mi NW of Lyford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 26.483, -97.798
A microburst from a cluster of thunderstorms moving through Raymondville toward Lyford rolled a new but unsecured mobile home just west of Raymondville. Nearby, several fences were blown down, and the door to an industrial building was blown in. Farther south, at about the same time, an amateur radio operator reported |estimated wind gusts of 50 mph or higher occurred just north of Lyford.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arkansas, May 24, 20093 deaths · $85,000 · 5 events
- Damaging Wind in Florida, May 24, 20093 deaths · 2 injured · 1 event
- Flooding and Hail in Massachusetts, May 24, 20091 injured · $1.1 million · 2 in hail · 34 events
- Hail and Damaging Wind in Florida, May 24 to 25, 20095 injured · $53,000 · 1 in hail · 7 events
- Tornado and Flash Flooding in Tennessee, May 24, 2009$160,000 · EF0 · 7 events
- Hail and Damaging Winds in Connecticut, May 24, 2009$108,000 · 1.25 in hail · 14 events
- Tornado in Texas, May 24, 2009$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Connecticut, May 24, 20093 injured · $22,000 · 52 kt wind · 14 events
- Tornado and Hail in Maine, May 24, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New Jersey, May 24, 20094 injured · 52 kt wind · 4 events
- Marine Thunderstorm Wind in Gulf of Mexico, May 24, 2009$25,000 · 1 event
- Flash Flood in South Carolina, May 24, 2009$16,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163938, 163937, 163939, 173998, 173999, 163941, 163942, 163943.